Hail, Alcona
- When
- August 21, 12:21 PM EST
- Where
- Alcona County, Barton City
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.680, -83.600
Scattered thunderstorms developed at midday in Northeast Lower Michigan. One storm developed into a supercell, and became a prolific hail producer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Scattered thunderstorms developed at midday in Northeast Lower Michigan. One storm developed into a supercell, and became a prolific hail producer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 21, 10:26 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1126 AM EDT SUN AUG 21 2011
.SYNOPSIS.../ISSUED AT 431 AM/
A REINFORCING SHOT OF COOL AIR TODAY...WILL GENERATE A THREAT OF
SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY...WITH MOSTLY
CLOUDY SKIES. MONDAY WILL REMAIN COOLER THAN NORMAL...BUT IMPROVING
WEATHER IS EXPECTED AS HIGH PRESSURE BUILDS INTO THE GREAT LAKES
REGION. A WARM FRONT WILL APPROACH LATE TUESDAY...RETURNING
TEMPERATURES TO NORMAL...ALONG WITH GENERATING A MARGINAL THREAT OF
SHOWERS AND THUNDERSTORMS TUESDAY NIGHT...FOLLOWED BY A COLD FRONT
LATE WEDNESDAY.
LOCKER
&&
.SHORT TERM.../ISSUED AT 1126 AM/...THIS AFTERNOON
MORNING COMPOSITE ANALYSIS SHOWS A FAIRLY WEAK PRESSURE PATTERN
ACROSS THE UPPER GREAT LAKES. 1017MB SURFACE HIGH WAS CENTERED FROM
EASTERN NEBRASKA INTO CENTRAL MINNESOTA...COLD FRONT THAT PASSED
THROUGH EARLY SATURDAY NOW LYING FROM THE LOWER GREAT LAKES INTO THE
OHIO VALLEY. COUPLE OF VORTICITY CENTERS OVER AND TO THE EAST OF
LAKE SUPERIOR DRIVING MORNING CLOUD COVER AND CONVECTION ACROSS
NORTHERN LOWER...WITH SOME HELP FROM THE SURROUNDING GREAT LAKES.
12Z APX SOUNDING 850MB TEMPERATURE AROUND 10C...FREEZING LEVEL IS JUST
BELOW 8K FEET AND THUS HAVE BEEN GETTING COPIOUS AMOUNTS OF SMALL
HAIL WITH THESE STORMS.
DRIER AIR/CLEARING IS SPREADING IN FROM THE WEST AT LATE MORNING...
WITH RESULTANT HEATING EXPECTED TO CONTINUE SHOWER/THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AIDED BY LINGERING DYNAMICS AND FORCING
WITHIN LEFT FRONT QUAD OF JET STREAK MOVING INTO WISCONSIN. WATER
VAPOR IMAGERY SHOWS A SMALL VORTICITY CENTER EMBEDDED WITH MAIN
LATENT PV AXIS THAT EXTENDS FROM WESTERN UPPER INTO NORTHWEST
ONTARIO. THIS WON'T HURT THE CAUSE AS ITS FORCING FIELD
APPROACHES THE UPPER PENINSULA AFTER 18Z. MODIFYING APX SOUNDING
FOR 72/55 YIELDS A SKINNY 250-300J/KG MLCAPE...FORECAST SOUNDINGS
SUGGEST AROUND 500J/KG ON AVERAGE THIS AFTERNOON. CONVECTION WILL
PROBABLY BE FAIRLY HIGH BASED...AND WITH STEEP LAPSE RATES IN
PLACE AND INCREASING LOW LEVEL WINDS THIS AFTERNOON SOME GUSTY
WINDS WILL BE POSSIBLE AS WELL (WIND GUSTS IN GENERAL EXPECTED TO
PICK UP WITH MIXING THIS AFTERNOON). AFTERNOON HIGHS MAINLY
60S/NEAR 70 EASTERN UPPER ...LOWER-MID 70S ELSEWHERE.
JPB
&&
.LONG TERM.../ISSUED AT 431 AM/...TONIGHT AND BEYOND
QUIETER WX ON TAP IN THE EARLY PERIODS...AS MEAN 500MB TROF AXIS
MOVES EAST TO NEW ENGLAND. FAST NW-ERLY FLOW ALOFT WILL CONTAIN A
STRAY SHORTWAVE OR TWO. BUT WITH SURFACE HIGH PRESSURE ANCHORED OVER
THE CENTRAL AND SOUTHERN LAKES...WILL BE DIFFICULT TO CONJURE UP
ENOUGH MOISTURE FOR PRECIP. THAT SAID...THE NAM MANAGES TO DO JUST
THAT LATE MONDAY AND ESPECIALLY MONDAY NIGHT IN SOME AREAS. PRECIP
CHANCES ARE THE MAIN CONCERN.
MODELS...THE DIURNAL SHRA THE NAM MANAGES TO FIRE IN EASTERN
UPPER/NE LOWER MI ON MONDAY LOOK LIKE CLASSIC HANGING-ON-TO-TOO-
MUCH-LOW-LEVEL-MOISTURE NAM. MONDAY NIGHT...THE NAM GENERATES SHRA
WITH THE 1ST SURGE OF WARM ADVECTION. THAT MIGHT MAKE MORE
SENSE...BUT NO OTHER MODEL IS ON BOARD...THE NAM MAY BE TOO MOIST AT
MID LEVELS THANKS TO CONVECTION FROM EARLIER IN THE DAY...AND THE
NAM HAS A CONSIDERABLY TIGHTER THERMAL GRADIENT TO WORK WITH. WILL
LARGELY DISCARD THESE PORTIONS OF THE NAM SOLUTION.
TONIGHT...A FEW SHRA COULD LINGER JUST PAST 00Z IN THE SE THIRD OF
THE FORECAST AREA...BUT ONLY BARELY. LOSS OF HEATING WILL REMOVE
INSTABILITY...AND INCOMING WEAK VORT MAXIMA DO NOT APPEAR STRONG
ENOUGH TO OVER COME THIS. WILL DO DRY FOR THE BULK OF THE
NIGHT...UNDER MOSTLY CLEAR TO PARTLY CLOUDY SKIES AS DIURNAL CU
VANISH. MAY HAVE ENOUGH MID CLOUDS OVERNIGHT FOR PARTLY CLOUDY
CONDITIONS IN EASTERN UPPER. TEMPS WILL TUMBLE AS WINDS
DECOUPLE...WITH LOWS IN THE 40S TO LOWER 50S.
MONDAY...HIGH PRESSURE SPRAWLING ACROSS THE OHIO VALLEY AND SOUTHERN
LAKES WILL PROVIDE A PLEASANT ENOUGH DAY. AS MENTIONED ABOVE IN THE
MODELS SECTION...THE NAM TRIES TO FIRE DIURNAL SHRA...BUT APPEARS TO
HAVE TOO MUCH MOISTURE LAYING ABOUT. DEW POINTS WILL DOWN INTO THE
40S IN MOST PLACES...PROHIBITIVELY DRY FOR FIRING DIURNAL SHRA. WILL
BE A FAIR AMOUNT OF CU...ESPECIALLY INLAND. 850MB TEMPS IN HIGH
SINGLE DIGITS C WILL TRANSLATE TO MAX TEMPS IN THE LOW TO PERHAPS
MID 70S.
MONDAY NIGHT/TUESDAY...NAM AGAIN APPEARS TO HAVE TOO SUDDEN A RUSH
OF WARM ADVECTION MONDAY NIGHT...ALLOWING IT TO GENERATE A BAND OF
SHRA ACROSS A GOOD PORTION OF NORTHERN MI. THIS IS SCENARIO IS
PERHAPS MORE PLAUSIBLE THAN DIURNAL CONVECTION MONDAY...BUT WILL
STILL NOT BE INCLUDED IN THE FORECAST AT THIS TIME. THE OTHER
MODELS...WITHOUT EXCEPTION...HAVE A BROADER TEMP GRADIENT AND THUS
WEAKER FORCING FOR ASCENT AS WARM ADVECTION BEGINS. BY TUESDAY...THE
HIGH WILL REACH THE MID-ATLANTIC COAST...WHILE A WARM FRONT LIFTS
TOWARD THE CENTRAL LAKES REGION....AND AN UPPER TROF REACHES THE
UPPER MS VALLEY. BEST SHOT FOR PRECIP WILL WAIT TIL TUESDAY NIGHT
WHEN THE TROF ARRIVES...BUT THERE ARE SOME CONCERNS THAT PRECIP
COULD REACH WESTERN ZONES DURING THE AFTERNOON. WILL NOT INCLUDE
THIS JUST YET. PARTLY CLOUDY CONDITIONS MONDAY NIGHT...TURNING
MOSTLY CLOUDS IN THE WEST ON TUESDAY. MIN TEMPS 50S. MAX TEMPS UPPER
70S TO LOWER 80S.
REST OF THE FORECAST...RAIN CHANCES STILL LOOK GOOD TUE NIGHT INTO
WED NIGHT...AS A PAIR OF PROGRESSIVE UPPER TROF TRANSIT THE REGION.
THAT WILL COOL US OFF A TOUCH BY THURSDAY...BUT MOST TEMPS WILL BE
AT OR ABOVE CLIMO THRU THE EXTENDED...WITH FLAT RIDGING
RE-ESTABLISHED ACROSS THE NORTHERN STATES BY FRIDAY.
JZ
&&
.MARINE.../ISSUED AT 431 AM/
NORTHWEST BREEZES WILL INCREASE SOMEWHAT TODAY...WELL BEHIND A COLD
FRONT NOW MOVING THRU THE EASTERN LAKES. THE PRESQUE ISLE LT AREA
WILL APPROACH BUT NOT QUITE REACH SMALL CRAFT CRITERIA WIND GUSTS.
WINDS WILL DIMINISH TONIGHT/MONDAY...TRANSITIONING TO SW FLOW MONDAY
NIGHT/TUESDAY AS HIGH PRESSURE PASSES TO OUR SOUTH.
JZ
&&
.AVIATION.../ISSUED AT 655 AM/...VALID FOR 12Z TAFS
MAINLY VFR...BUT MVFR CONDITIONS POSSIBLE AT TIMES TODAY...
ESPECIALLY APN.
COOLER AIR WILL CONTINUE TO WORK INTO THE REGION ON A NW BREEZE.
WITH SEVERAL UPPER LEVEL DISTURBANCES PASSING THRU...OCCASIONALLY
SHOWERY WX WILL CONTINUE...AND SHRA WILL BECOME MORE COMMON WITH
DAYTIME HEATING. -SHRA INCLUDED AT ALL TAF SITES THIS MORNING THRU
MIDDAY...THOUGH PUSHED BACK A COUPLE OF HOURS AT APN. APN TEMPO
GROUP THIS AFTERNOON ALSO INCLUDES MVFR VSBYS. WON/T RULE THAT OUT
AT TVC/PLN EITHER...BUT APN IS FURTHER AWAY FROM THE STABILIZING
INFLUENCE OF LAKE MI. ALL TAFS ALSO INCLUDE A CB CLOUD GROUP...BUT
WITH ONLY ISOLATED TSRA EXPECTED. VCSH WILL LAST INTO LATE
AFTERNOON...BEFORE DRIER AIR WORKS IN TONIGHT TO START TO CLEAR US
OUT.
JZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ345.
SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM EDT MONDAY
FOR LHZ346-347.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ341-342.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1133 AM EDT SUN AUG 21 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 221200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1133 AM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. WHILE SEVERE STORMS ARE NOT EXPECTED...THEY WILL BE CAPABLE OF PRODUCING COPIOUS AMOUNTS OF SMALL HAIL AS WELL AS WIND GUSTS IN EXCESS OF 40 MPH. THERE IS AN INCREASED RISK OF RIP CURRENT ALONG LAKE MICHIGAN BEACHES OF NORTHWEST LOWER MICHIGAN NORTH OF GRAND TRAVERSE LIGHT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY REPORTS OF HAIL AND WIND TO THE NATIONAL WEATHER SERVICE. JPB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1051 AM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM MARINE TSTM WIND 7 S MARQUETTE ISLAND 45.86N 84.40W
08/21/2011 M60 MPH LHZ361 MI EMERGENCY MNGR
REPORTED BY VESSEL AT GOOSE ISLAND SHOAL. HALF INCH HAIL
ALSO OCCURRED.
&&
HALBLAUBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1110 AM EDT SUN AUG 21 2011 MIZ017-018-211545- CHEBOYGAN MI-PRESQUE ISLE MI- 1110 AM EDT SUN AUG 21 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 1107 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM...6 MILES WEST OF MULLET LAKE...OR 7 MILES EAST OF PELLSTON...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. IN ADDITION...ANOTHER CLUSTER OF STRONG THUNDERSTORMS WAS MOVING DOWN THE COAST FROM CHEBOYGAN. OTHER THUNDERSTORMS WILL ALSO DEVELOP OVER CHEBOYGAN AND PRESQUE ISLE COUNTIES...OVER THE NEXT HOUR. ANY OF THESE STORMS COULD PRODUCE SMALL HAIL. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHEBOYGAN... INDIAN RIVER... ONAWAY... BURT LAKE... MULLET LAKE... CHEBOYGAN STATE PARK... TOPINABEE... ALOHA... BURT LAKE STATE PARK... ALVERNO... ALOHA STATE PARK... KOEHLER TOWNSHIP... BLACK LAKE... TOWER... ONAWAY STATE PARK... HURON BEACH... OCQUEOC... MILLERSBURG... MOLTKE TOWNSHIP... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HALBLAUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1130 AM EDT SUN AUG 21 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL GAYLORD 45.03N 84.67W
08/21/2011 M0.25 INCH OTSEGO MI NWS EMPLOYEE
&&
EVENT NUMBER APX1100572
HALBLAUBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1147 AM EDT SUN AUG 21 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1132 AM HAIL 1 E GAYLORD 45.03N 84.65W
08/21/2011 M0.25 INCH OTSEGO MI NWS EMPLOYEE
&&
EVENT NUMBER APX1100573
HALBLAUBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EDT SUN AUG 21 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL 2 W ATLANTA 45.00N 84.18W
08/21/2011 E0.25 INCH MONTMORENCY MI TRAINED SPOTTER
&&
EVENT NUMBER APX1100574
HALBLAUBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1230 PM EDT SUN AUG 21 2011 MIZ023-024-029-030-211700- ALCONA MI-ALPENA MI-MONTMORENCY MI-OSCODA MI- 1230 PM EDT SUN AUG 21 2011 ...STRONG THUNDERSTORMS OVER SOUTHERN MONTMORENCY COUNTY... AT 1229 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LOCKWOOD LAKE...OR 15 MILES WEST OF THE TOWN OF HUBBARD LAKE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... THE TOWN OF HUBBARD LAKE... OSSINEKE TOWNSHIP... CURRAN... HUBBARD LAKE... BARTON CITY... SPRUCE... LINCOLN... MITCHELL TOWNSHIP... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HALBLAUB
The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 17:19 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339360, 339363.